Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



The speed of propagation for KPP type problems. II: General domains

Authors: Henri Berestycki, François Hamel and Nikolai Nadirashvili
Journal: J. Amer. Math. Soc. 23 (2010), 1-34
MSC (2000): Primary 35A08, 35B30, 35K05, 35K57; Secondary 35B40, 35K15
Published electronically: July 6, 2009
MathSciNet review: 2552247
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is devoted to nonlinear propagation phenomena in general unbounded domains of $ \mathbb{R}^N$, for reaction-diffusion equations with Kolmogorov-Petrovsky-Piskunov (KPP) type nonlinearities. This article is the second in a series of two and it is the follow-up of the paper The speed of propagation for KPP type problems. I - Periodic framework, by the authors, which dealt which the case of periodic domains. This paper is concerned with general domains, and we give various definitions of the spreading speeds at large times for solutions with compactly supported initial data. We study the relationships between these new notions and analyze their dependence on the geometry of the domain and on the initial condition. Some a priori bounds are proved for large classes of domains. The case of exterior domains is also discussed in detail. Lastly, some domains which are very thin at infinity and for which the spreading speeds are infinite are exhibited; the construction is based on some new heat kernel estimates in such domains.

References [Enhancements On Off] (What's this?)

  • 1. D.G. Aronson, H.F. Weinberger, Multidimensional nonlinear diffusions arising in population genetics, Adv. Math. 30 (1978), pp. 33-76. MR 511740 (80a:35013)
  • 2. B. Audoly, H. Berestycki, Y. Pomeau, Réaction-diffusion en écoulement stationnaire rapide, C. R. Acad. Sci. Paris 328 II (2000), pp. 255-262.
  • 3. H. Berestycki, The influence of advection on the propagation of fronts in reaction-diffusion equations, In: Nonlinear PDE's in Condensed Matter and Reactive Flows, H. Berestycki and Y. Pomeau, eds., Kluwer Academic Publ., 2002, pp. 1-45.
  • 4. H. Berestycki, F. Hamel, Front propagation in periodic excitable media, Comm. Pure Appl. Math. 55 (2002), pp. 949-1032. MR 1900178 (2003d:35139)
  • 5. H. Berestycki, F. Hamel, Generalized travelling waves for reaction-diffusion equations, In: Perspectives in Nonlinear Partial Differential Equations. In honor of Haïm Brezis, Amer. Math. Soc., Contemp. Math. 446, 2007, pp. 101-123. MR 2373726
  • 6. H. Berestycki, F. Hamel, N. Nadirashvili, The principal eigenvalue of elliptic operators with large drift and applications to nonlinear propagation phenomena, Comm. Math. Phys. 253 (2005), pp. 451-480. MR 2140256 (2006b:35057)
  • 7. H. Berestycki, F. Hamel, N. Nadirashvili, The speed of propagation for KPP type problems. I - Periodic framework, J. Europ. Math. Soc. 7 (2005), pp. 173-213. MR 2127993 (2005k:35186)
  • 8. H. Berestycki, L. Nirenberg, Travelling fronts in cylinders, Ann. Inst. H. Poincaré, Anal. Non Lin. 9 (1992), pp. 497-572. MR 1191008 (93k:35019)
  • 9. P. Constantin, A. Kiselev, A. Oberman, L. Ryzhik, Bulk burning rate in passive-reactive diffusion, Arch. Ration. Mech. Anal. 154 (2000), pp. 53-91. MR 1778121 (2001g:35119)
  • 10. E.B. Davies, Heat kernels and spectral theory, Cambridge Univ. Press, 1989. MR 990239 (90e:35123)
  • 11. P.C. Fife, J.B. McLeod, The approach of solutions of non-linear diffusion equations to traveling front solutions, Arch. Ration. Mech. Anal. 65 (1977), pp. 335-361. MR 0442480 (56:862)
  • 12. R.A. Fisher, The advance of advantageous genes, Ann. Eugenics 7 (1937), pp. 335-369.
  • 13. M. Freidlin, On wave front propagation in periodic media, In: Stochastic analysis and applications, ed. M. Pinsky, Advances in Probability and Related Topics 7, Dekker, New York, 1984, pp. 147-166. MR 776979 (87d:35065)
  • 14. M. Freidlin, J. Gärtner, On the propagation of concentration waves in periodic and random media, Sov. Math. Dokl. 20 (1979), pp. 1282-1286. MR 553200 (81d:80005)
  • 15. T. Gallay, Local stability of critical fronts in nonlinear parabolic pde's, Nonlinearity 7 (1994), pp. 741-764. MR 1275528 (95c:35122)
  • 16. A. Grigor'yan, Gaussian upper bounds for the heat kernel on arbitrary manifolds, J. Diff. Geom. 45 (1997), pp. 33-52. MR 1443330 (98g:58167)
  • 17. M. Gruber, Harnack inequalities for solutions of general second order parabolic equations and estimates of their Hölder constants, Math. Z. 185 (1984), pp. 23-43. MR 724044 (86b:35089)
  • 18. K.P. Hadeler, F. Rothe, Travelling fronts in nonlinear diffusion equations, J. Math. Biol. 2 (1975), pp. 251-263. MR 0411693 (53:15423)
  • 19. F. Hamel, Formules min-max pour les vitesses d'ondes progressives multidimensionnelles, Ann. Fac. Sci. Toulouse 8 (1999), pp. 259-280. MR 1751443 (2001e:35088)
  • 20. F. Hamel, Qualitative properties of monostable pulsating fronts: exponential decay and monotonicity, J. Math. Pures Appl. 89 (2008), pp. 355-399. MR 2401143
  • 21. F. Hamel, L. Roques, Uniqueness and stability properties of monostable pulsating fronts, preprint.
  • 22. S. Heinze, Diffusion-advection in cellular flows with large Peclet numbers, Arch. Ration. Mech. Anal. 168 (2003), pp. 329-342. MR 1994746 (2004e:76037)
  • 23. S. Heinze, Large convection limits for KPP fronts, preprint.
  • 24. S. Heinze, G. Papanicolaou, A. Stevens, Variational principles for propagation speeds in inhomogeneous media, SIAM J. Appl. Math. 62 (2001), pp. 129-148. MR 1857539 (2002j:35169)
  • 25. W. Hudson, B. Zinner, Existence of travelling waves for reaction-diffusion equations of Fisher type in periodic media, In: Boundary Problems for Functional Differential Equations, World Scientific, 1995, pp. 187-199. MR 1375475 (97a:35112)
  • 26. C.K.R.T. Jones, Spherically symmetric solutions of a reaction-diffusion equation, J. Diff. Eqs. 49 (1983), pp. 142-169. MR 704268 (84h:35084)
  • 27. Ya.I. Kanel', On the stability of solutions of the equations of combustion theory for finite initial functions, Mat. Sbornik 65 (1964), pp. 398-413. MR 0177209 (31:1473)
  • 28. A. Kiselev, L. Ryzhik, Enhancement of the traveling front speeds in reaction-diffusion equations with advection, Ann. Inst. H. Poincaré, Anal. Non Lin. 18 (2001), pp. 309-358. MR 1831659 (2002c:35155)
  • 29. A.N. Kolmogorov, I.G. Petrovsky, N.S. Piskunov, Étude de l'équation de la diffusion avec croissance de la quantité de matière et son application à un problème biologique, Bulletin Université d'Etat à Moscou, Sér. Internationale A 1 (1937), pp. 1-26.
  • 30. N.V. Krylov, M.V. Safonov, A property of the solutions of parabolic equations with measurable coefficients, Izv. Akad. Nauk SSSR Ser. Mat. 44 (1980), pp. 161-175. MR 563790 (83c:35059)
  • 31. G.M. Lieberman, Second Order Parabolic Differential Equations, World Scientific Publishing Co. Inc., River Edge, NJ, 1996. MR 1465184 (98k:35003)
  • 32. R. Lui, Biological growth and spread modeled by systems of recursions. I. Mathematical theory, Math. Bios. 93 (1989), pp. 269-295. MR 984281 (90g:92069)
  • 33. A.J. Majda, P.E. Souganidis, Large scale front dynamics for turbulent reaction-diffusion equations with separated velocity scales, Nonlinearity 7 (1994), pp. 1-30. MR 1260130 (95e:35180)
  • 34. J.-F. Mallordy, J.-M. Roquejoffre, A parabolic equation of the KPP type in higher dimensions, SIAM J. Math. Anal. 26 (1995), pp. 1-20. MR 1311879 (96a:35090)
  • 35. H. Matano, Oral communication.
  • 36. J.-M. Roquejoffre, Eventual monotonicity and convergence to travelling fronts for the solutions of parabolic equations in cylinders, Ann. Inst. H. Poincaré, Anal. Non Lin. 14 (1997), pp. 499-552. MR 1464532 (98h:35107)
  • 37. L. Ryzhik, A. Zlatos, KPP pulsating front speed-up by flows, Commun. Math. Sci. 5 (2007), pp. 575-593. MR 2352332 (2008h:35200)
  • 38. N. Shigesada, K. Kawasaki, Biological invasions: theory and practice, Oxford Series in Ecology and Evolution, Oxford: Oxford UP, 1997.
  • 39. A.I. Volpert, V.A. Volpert, V.A. Volpert, Traveling wave solutions of parabolic systems, Translations of Math. Monographs 140, Amer. Math. Soc., 1994. MR 1297766 (96c:35092)
  • 40. H.F. Weinberger, On spreading speeds and traveling waves for growth and migration in periodic habitat, J. Math. Biol. 45 (2002), pp. 511-548. MR 1943224 (2004b:92043a)
  • 41. X. Xin, Existence of planar flame fronts in convective-diffusive periodic media, Arch. Ration. Mech. Anal. 121 (1992), pp. 205-233. MR 1188981 (93m:35110)
  • 42. A. Zlatos, Sharp asymptotics for KPP pulsating front speed-up and diffusion enhancement by flows, preprint.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 35A08, 35B30, 35K05, 35K57, 35B40, 35K15

Retrieve articles in all journals with MSC (2000): 35A08, 35B30, 35K05, 35K57, 35B40, 35K15

Additional Information

Henri Berestycki
Affiliation: EHESS, Centre d’Analyse et Mathématique Sociales, 54 Boulevard Raspail, F-75006 Paris, France

François Hamel
Affiliation: Université Aix-Marseille III, Laboratoire d’Analyse, Topologie, Probabilités, Faculté des Sciences et Techniques, Avenue Escadrille Normandie-Niemen, F-13397 Marseille Cedex 20, France

Nikolai Nadirashvili
Affiliation: CNRS, Laboratoire d’Analyse, Topologie, Probabilités, CMI, 39 rue F. Joliot-Curie, F-13453 Marseille Cedex 13, France

Keywords: Propagation, spreading, reaction-diffusion equations, heat kernel
Received by editor(s): March 26, 2007
Published electronically: July 6, 2009
Additional Notes: Part of this work was carried out during a visit by the first author to the Department of Mathematics of the University of Chicago, the hospitality of which is thankfully acknowledged.
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society